Format

Send to

Choose Destination
J Emerg Med. 2017 Dec;53(6):e125-e128. doi: 10.1016/j.jemermed.2017.08.096. Epub 2017 Nov 6.

Iodinated Contrast Administration Resulting in Cardiogenic Shock in Patient with Uncontrolled Graves Disease.

Author information

1
Department of Ophthalmology, Brooke Army Medical Center, San Antonio, Texas.
2
Virginia Tech Carilion Emergency Medicine Residency, Department of Emergency Medicine, Virginia Tech Carilion School of Medicine, Roanoke, Virginia.

Abstract

BACKGROUND:

Thyroid storm (also known as thyroid or thyrotoxic crisis) is part of the spectrum of thyrotoxicosis and represents the extreme end of that spectrum. The condition is quite rare, yet mortality rates are high and may approach 10-30%.

CASE REPORT:

A 34-year-old-man who had a history of Graves disease presented in atrial fibrillation with rapid ventricular response and mild congestive heart failure. During the course of his Emergency Department (ED) stay he deteriorated into cardiogenic shock. Roughly 10 h transpired between his presentation and the development of cardiogenic shock. He had received an intravenous contrast load of iohexol shortly after initial presentation, and the associated iodine bolus, we suspect, contributed to his abrupt deterioration into cardiogenic shock. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Thyroid storm is infrequently seen in the ED, and there is potential for management errors that can lead to a detrimental patient outcome.

KEYWORDS:

Graves disease; cardiogenic shock; iodinated contrast; thyroid storm

PMID:
29102101
DOI:
10.1016/j.jemermed.2017.08.096
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center